Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 23, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Sep 5, 2024, 3:31 PM EDT for 6 counties in Michigan. It took effect at Sep 5, 2024, 11:00 PM EDT. It was in force for 52 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2024, 3:31 PM EDT (19:31 UTC)
- In effect from
- Sep 5, 2024, 11:00 PM EDT
- Expired
- Sep 8, 2024, 2:59 AM EDT
- In force
- 52 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
495 WHUS43 KGRR 051931 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 331 PM EDT Thu Sep 5 2024 MIZ037-043-050-060345- /O.NEW.KGRR.BH.S.0023.240906T0300Z-240908T1200Z/ Mason-Oceana-Muskegon- 331 PM EDT Thu Sep 5 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH SUNDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...From 11 PM EDT this evening through Sunday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The most dangerous area will be areas on the north side of piers. People should avoid walking out on piers to avoid getting knocked off the pier and into the water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ056-064-071-060345- /O.NEW.KGRR.BH.S.0023.240906T0600Z-240908T1200Z/ Ottawa-Allegan-Van Buren- 331 PM EDT Thu Sep 5 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 AM EDT FRIDAY THROUGH SUNDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From 2 AM EDT Friday through Sunday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The most dangerous area will be areas on the north side of piers. People should avoid walking out on piers to avoid getting knocked off the pier and into the water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
10 follow-up statements
535 WHUS43 KGRR 060155 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 955 PM EDT Thu Sep 5 2024 MIZ037-043-050-061000- /O.CON.KGRR.BH.S.0023.240906T0300Z-240908T1200Z/ Mason-Oceana-Muskegon- 955 PM EDT Thu Sep 5 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana and Muskegon counties. * WHEN...Through Sunday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds will increase to 15 to 30 mph tonight over Lake Michigan and continue into the weekend. Waves will build to 3 to 5 feet tonight and build further to 4 to 7 feet Friday into Friday night. Lake Michigan will become hazardous to swimmers tonight and continue into the weekend. North sides of north piers will be especially dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ056-064-071-061000- /O.CON.KGRR.BH.S.0023.240906T0600Z-240908T1200Z/ Ottawa-Allegan-Van Buren- 955 PM EDT Thu Sep 5 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT FRIDAY THROUGH SUNDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From 2 AM EDT Friday through Sunday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds will increase to 15 to 30 mph late tonight over Lake Michigan and continue into the weekend. Waves will build to 3 to 5 feet tonight and build further to 4 to 8 feet Friday into Friday night. Lake Michigan will become hazardous to swimmers tonight and continue into the weekend. North sides of north piers will be especially dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ DUKE
918 WHUS43 KGRR 060754 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 354 AM EDT Fri Sep 6 2024 MIZ037-043-050-056-064-071-061600- /O.CON.KGRR.BH.S.0023.000000T0000Z-240908T1200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 354 AM EDT Fri Sep 6 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Sunday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...North winds of 15 to 30 mph will continue into the weekend. Waves will build to 4 to 7 feet. Lake Michigan will become hazardous to swimmers tonight and continue into the weekend. North sides of north piers will be especially dangerous. This includes North Beach in South Haven, Holland State Park, Muskegon State Park, Mears State Park in Pentwater, and Stearns Park in Ludington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ Thomas
571 WHUS43 KGRR 061428 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1028 AM EDT Fri Sep 6 2024 MIZ037-043-050-056-064-071-062230- /O.CON.KGRR.BH.S.0023.000000T0000Z-240908T1200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1028 AM EDT Fri Sep 6 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Sunday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
480 WHUS43 KGRR 061915 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 315 PM EDT Fri Sep 6 2024 MIZ037-043-050-056-064-071-070315- /O.CON.KGRR.BH.S.0023.000000T0000Z-240908T1200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 315 PM EDT Fri Sep 6 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Sunday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
141 WHUS43 KGRR 070239 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1039 PM EDT Fri Sep 6 2024 MIZ037-043-050-056-064-071-071045- /O.CON.KGRR.BH.S.0023.000000T0000Z-240908T1200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1039 PM EDT Fri Sep 6 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Sunday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
929 WHUS43 KGRR 070752 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 352 AM EDT Sat Sep 7 2024 MIZ037-043-050-056-064-071-071600- /O.CON.KGRR.BH.S.0023.000000T0000Z-240908T1200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 352 AM EDT Sat Sep 7 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Sunday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
462 WHUS43 KGRR 071342 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 942 AM EDT Sat Sep 7 2024 MIZ037-043-050-056-064-071-072145- /O.CON.KGRR.BH.S.0023.000000T0000Z-240908T1200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 942 AM EDT Sat Sep 7 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Sunday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
321 WHUS43 KGRR 071839 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 239 PM EDT Sat Sep 7 2024 MIZ037-043-050-056-064-071-080245- /O.CON.KGRR.BH.S.0023.000000T0000Z-240908T1200Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 239 PM EDT Sat Sep 7 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY MORNING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through Sunday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
437 WHUS43 KGRR 080147 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 947 PM EDT Sat Sep 7 2024 MIZ037-043-050-056-080300- /O.CAN.KGRR.BH.S.0023.000000T0000Z-240908T1200Z/ Mason-Oceana-Muskegon-Ottawa- 947 PM EDT Sat Sep 7 2024 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves have fallen below dangerous levels and therefore the Beach Hazards Statement has been cancelled. $$ MIZ064-071-081000- /O.CON.KGRR.BH.S.0023.000000T0000Z-240908T1200Z/ Allegan-Van Buren- 947 PM EDT Sat Sep 7 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...Until 8 AM EDT Sunday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
569 WHUS43 KGRR 080659 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 259 AM EDT Sun Sep 8 2024 MIZ064-071-080800- /O.CAN.KGRR.BH.S.0023.000000T0000Z-240908T1200Z/ Allegan-Van Buren- 259 AM EDT Sun Sep 8 2024 ...BEACH HAZARDS STATEMENT IS CANCELLED... Waves have subsided sufficiently so that the hazard no longer exists tonight. Another wind and wave event is expected Sunday night into Monday. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 3:27 PM EDT, 4 minutes earlier. Its key messages:
- Showers and Storms Tonight into Friday Morning
- Cool and breezy weekend; lakeshore showers Saturday
- Dry With Warming Temps into Mid-Week
Area forecast discussion, Sep 5, 3:27 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
327 PM EDT Thu Sep 5 2024
.KEY MESSAGES...
- Showers and Storms Tonight into Friday Morning
- Cool and breezy weekend; lakeshore showers Saturday
- Dry With Warming Temps into Mid-Week
&&
.DISCUSSION...
Issued at 327 PM EDT Thu Sep 5 2024
- Showers and Storms Tonight into Friday Morning
Everything remains on track for a band of showers and embedded
storms to move through the area beginning as early as early this
evening across the far NW portion of the area, to exiting the far SE
portion of the area just after daybreak Friday morning.
The well advertised cold front is over Central Wisconsin as of 19z/
3 pm EDT. This is not an ideal situation for strong to severe storms
ahead of this front. Moisture return has not been great, with some
better moisture actually over SE Lower, and less to our West. Also,
we do not see strong forcing with a short wave down this way, with
it staying mostly north of the area. In addition, the front will be
coming in as we lose diurnal instability.
That said, it does look like most of the area will see some rain
with this front. Rainfall amounts look to be between a tenth and
quarter of an inch through Friday morning. Thunder will be embedded
within the showers. Instability is forecast to be on the order of a
1000+ J/kg to our East and South, and lesser amounts for most of the
rest of the area.
It will be interesting to watch areas SW of GR with the front, where
more thunder could be concentrated. This is because the models are
indicating higher instability (some over 2,000 J/kg) just downwind
of Lake Michigan with the SW ahead of the front. These tend to be
situations when the lake is warm with a cold air mass coming in
where instability can help showers/storms to overperform. Shear is
lacking until near or behind the front, when instability would be
coming down. We agree with the SPC General Thunder outlook for the
area.
- Cool and breezy weekend; lakeshore showers Saturday
There should be a break in the weather Friday morning once the front
moves through and the rain ends temporarily. Then Friday afternoon,
we see a strong short wave swing in, and the upper jet sinks south
of the area by Friday evening. This will bring a chance of a shower
Friday afternoon, then evolving to lake effect rain showers near the
lakeshore Friday night and Saturday.
850 mb temps drop to 0 to +1C by 12z Saturday, creating delta t's of
mid 20's C. The low level flow is expected to be from the NNW, which
will keep lake effect rain showers pretty much along the lakeshore
counties. Thunder will remain possible through Saturday downwind of
Lake Michigan with plenty of lake modified soundings showing the
convective layer reaching well above the -20C level. Inland will see
mainly diurnal clouds develop Saturday with a chance of some
sprinkles or a light shower. Most areas inland will stay dry.
The upper low and jet core shifts east of the area by 12z Sunday.
This will take the best deep instability and rain chances east of
the area too.
- Dry With Warming Temps into Mid-Week
High pressure begins to build into the region late Saturday to
Sunday leading to drier air and clearing skies. Dry conditions will
stick around to the end of next week as surface ridging sprawls
across the region. Temps gradually warm to around 80 by Monday and
mid to upper 80s by Tuesday and Wednesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 155 PM EDT Thu Sep 5 2024
Prevailing VFR this afternoon and evening, then the passage of a
cold front overnight will bring lower ceilings and scattered
showers. Widespread MVFR expected with areas of IFR near I-94
corridor. A few thunderstorms will be possible but confidence is
low at this time.
&&
.MARINE...
Issued at 327 PM EDT Thu Sep 5 2024
We are issuing a Small Craft Advisory and Beach Hazards Statement
for the period from 03/06z tonight through 12z Sunday morning. This
is a high confidence situation with much colder air coming in on
strong winds over the Lake, which is just past it's peak warmth for
the year. This will make for a very unstable situation in which
waves will build quickly.
In addition to the wind and wave hazards, waterspouts are likely
with the strong instability over the lake. The waterspout potential
will be most favorable late Friday through most of Saturday.
Winds and waves will subside Saturday night, but could come back up
Sunday/Sunday night as return flow on the northern periphery of the
sfc ridge will be over the area. Conditions should quiet down after
that for much of next week.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 11 PM EDT this evening through
Sunday morning for MIZ037-043-050.
Beach Hazards Statement from 2 AM EDT Friday through Sunday
morning for MIZ056-064-071.
MARINE...Small Craft Advisory from 2 AM Friday to 8 AM EDT Sunday for
LMZ844>846.
Small Craft Advisory from 11 PM this evening to 8 AM EDT Sunday
for LMZ847>849.
&&
DISCUSSION...NJJ/Thielke
AVIATION...Thielke
MARINE...NJJHazardous weather outlook, Sep 5, 3:36 AM EDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 336 AM EDT Thu Sep 5 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-060745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 336 AM EDT Thu Sep 5 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are likely tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are possible Friday with isolated storms possible near the lakeshore Saturday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-060745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 336 AM EDT Thu Sep 5 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will increase to levels hazardous to small craft late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds and waves will be hazardous to small craft Friday into at least Saturday. A slight chance of waterspouts exists Friday Night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Thomas
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:29 PM EDT | Small Craft Advisory | GRR | 59 hr |
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.